Extended negative binomial distribution

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In probability and statistics the extended negative binomial distribution is a discrete probability distribution extending the negative binomial distribution. It is a truncated version of the negative binomial distribution[1] for which estimation methods have been studied.[2]

In the context of actuarial science, the distribution appeared in its general form in a paper by K. Hess, A. Liewald and K.D. Schmidt[3] when they characterized all distributions for which the extended Panjer recursion works. For the case m = 1, the distribution was already discussed by Willmot[4] and put into a parametrized family with the logarithmic distribution and the negative binomial distribution by H.U. Gerber.[5]

Probability mass function[edit]

For a natural number m ≥ 1 and real parameters p, r with 0 < p ≤ 1 and m < r < –m + 1, the probability mass function of the ExtNegBin(m, r, p) distribution is given by



is the (generalized) binomial coefficient and Γ denotes the gamma function.

Probability generating function[edit]

Using that f ( . ; m, r, ps) for s (0, 1] is also a probability mass function, it follows that the probability generating function is given by

For the important case m = 1, hence r (–1, 0), this simplifies to


  1. ^ Jonhnson, N.L.; Kotz, S.; Kemp, A.W. (1993) Univariate Discrete Distributions, 2nd edition, Wiley ISBN 0-471-54897-9 (page 227)
  2. ^ Shah S.M. (1971) "The displaced negative binomial distribution", Bulletin of the Calcutta Statistical Association, 20, 143–152
  3. ^ Hess, Klaus Th.; Anett Liewald; Klaus D. Schmidt (2002). "An extension of Panjer's recursion" (PDF). ASTIN Bulletin. 32 (2): 283–297. doi:10.2143/AST.32.2.1030. MR 1942940. Zbl 1098.91540. 
  4. ^ Willmot, Gordon (1988). "Sundt and Jewell's family of discrete distributions" (PDF). ASTIN Bulletin. 18 (1): 17–29. doi:10.2143/AST.18.1.2014957. 
  5. ^ Gerber, Hans U. (1992). "From the generalized gamma to the generalized negative binomial distribution". Insurance: Mathematics and Economics. 10 (4): 303–309. doi:10.1016/0167-6687(92)90061-F. ISSN 0167-6687. MR 1172687. Zbl 0743.62014.